What is known about tinnitus, antidepressant medications, depression, and anxiety?

Tinnitus is relatively common. The most common cause of persistent tinnitus is age-related or other hearing loss. Other causes include prolonged exposure to noise, blood vessel disorders, diabetes, allergies, neurological conditions, Meniere’s disease, tumors and medications, including erythromycin, chemotherapies, aspirin or anti-inflammatories. Tinnitus is also a relatively uncommon side-effect of many antidepressant medications. Tinnitus as a side effect generally resolves when the medication is stopped. Research suggests that tinnitus may be affected by serotonergic neurotransmission. Anxiety or depression can worsen or cause tinnitus, and antidepressant medications have been used to treat tinnitus. While the evidence supporting antidepressants in the treatment of tinnitus is weak, antidepressants are clearly effective for treatment of anxiety and depression. Tinnitus can be evaluated by an ear, nose, and throat specialist (ENT). Evidence-based treatments for tinnitus include hearing aids, cognitive behavior therapy, and tinnitus retraining therapy.

  • Was this Helpful ?
  • YesNo

Join our #MissionForBetter now

Sign up for our newsletter. We’ll let you know about new resources, education, and more.

Saved Posts

X